Virginia, 2022

Damaging Winds in Virginia, July 14, 2022

July 14, 2022 · NWS LWX · 2 events in 2 counties and zones

A couple of isolated severe thunderstorms produced localized wind damage from east-central Virginia into southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of isolated severe thunderstorms produced localized wind damage from east-central Virginia into southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 2:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 14, 2:20 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
320 PM EDT Thu Jul 14 2022

.SYNOPSIS...
A frontal boundary will stall to our south tomorrow, as high
pressure builds to our north. Thereafter, a typical summertime
pattern will develop, with heat, humidity, and weak surface
features. A weak cold front will approach the area late Monday
into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current satellite and radar imagery show showers and
thunderstorms starting to develop from the central Shenandoah
Valley into the Virginia Piedmont. Thus far, these showers and
storms have struggled to gain strength, which makes sense given
the inversion present in the mid-levels on the 12z IAD sounding.
These showers and thunderstorms will continue to develop and
spread eastward through the remainder of the afternoon into
this evening. For the most part, these storms are expected to
remain rather benign, with the mid-level inversion a limiting
factor. However, if storms are able to develop more robust
updrafts, a few stronger storms can't be ruled out, given
decent flow in the mid-upper levels, and steep low-level lapse
rates in place.

The showers and thunderstorms may linger, or potentially even
increase in coverage through the evening, as the mid-level
inversion starts to weaken a little and we maintain our
positioning in the equatorward entrance region of a
strengthening upper jet. Eventually any showers and storms
should wind down after midnight, giving way mostly clear skies
by the end of the night. Lows overnight are expected to be in
the 60s to near 70.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will build to our north tomorrow. This will allow
winds to turn northeasterly and advect slightly drier air into
the region. This should act to suppress convection for the most
part tomorrow, but an afternoon or evening shower or
thunderstorm still can't be ruled out across central Virginia.
Highs tomorrow will be in the mid 80s.

By Saturday, winds at the surface will begin to turn southerly.
This will act to transport more humid air (dewpoints upper 60s
and lower 70s) back into the region. Meanwhile, at upper levels
a disturbance will descend down in northwesterly flow aloft
and approach the area from the Great Lakes. This feature may be
in large part be convectively induced, so forecast uncertainty
with respect to its placement and timing remains high. However,
the general pattern of increasing low-level moisture and a
disturbance aloft approaching lends itself to greater coverage
of thunderstorms compared to both today and tomorrow. Highs on
Saturday are expected to be in the mid 80s again for most.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A low pressure system over the Lower Great Lakes will be slow
to move to the east Sunday and Monday. A persistent southerly
flow will advect heat and humidity into the region both days. An
associated cold front with the low pressure system will move
slowly eastward during the two days. There is a chance for
showers and thunderstorms both day. Which of the two days poses
a bigger threat for severe thunderstorms or flooding is still a
question. Nonetheless, the end of the weekend and early next
week look unsettled. Temperatures during the days will be near
90. Temperatures at night will be lower 70s.

The aforementioned cold front may still be a factor heading into the
heart of Tuesday. More uncertainty of shower and thunderstorm
coverage anticipated Tuesday and Tuesday night as the front could
move through the western zones but may or may not pass through our
eastern zones. It appears that the models reveal the front loses its
push eastward later Tuesday. If so, then the front could eventually
make its way east and south before stalling to our south. If there
is a light at the end of the tunnel in terms of a dry period, then
it is very dim. The current thought is that late Tuesday night and
Wednesday could be a dry period, but a hot one as high temperatures
reach the lower 90s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected today, but a brief shower
or thunderstorm can't be ruled out at CHO, IAD or DCA, with CHO
having the greatest chance of seeing a storm. Prevailing VFR
conditions will continue through tomorrow, with CHO again seeing
a slight chance for an afternoon storm. Chances for afternoon
and evening showers and thunderstorms will be a bit greater
areawide on Saturday.

A slow moving cold front will pose a threat for showers and
thunderstorms Sunday through Monday night. For the most part, VFR
conditions expected except for the brief periods of time when a
gusty or drenching thunderstorm pushes across any of the terminals.
That being said, MVFR to brief IFR conditions would be possible.
Winds southerly 5 to 10 knots Sunday and Sunday night. Winds more
southwesterly 5 to 10 knots Monday and Monday night ahead of an
approaching cold front.

&&

.MARINE...
Winds are expected to stay below SCA levels through Saturday.
Winds will vary based on location today, with most of the waters
experiencing light northwestererly winds. Winds will turn
northeasterly tomorrow, and then southerly on Saturday. At least
some chance for afternoon and evening thunderstorms will exist
each day, with Saturday featuring the greatest coverage of
storms. Special Marine Warnings may be needed for any stronger
storms.

A chance of thunderstorms poses a marine threat Sunday and Monday,
but probably moreso on Monday with the close proximity of the cold
front. Special Marine Warnings may be issued on either day. Small
craft advisories may be possible on Monday and out over the open
Chesapeake Bay waters. Winds south 10 knots Sunday and Sunday night.
Winds southwest 10 to 15 knots Monday and Monday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...KLW/KJP
MARINE...KLW/KJP
Hazardous weather outlook, Jul 14, 2:46 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
346 PM EDT Thu Jul 14 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-152000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
346 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms may produce a few instances of wind
damage or hail, particularly near and south of Highway 50 through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible on Sunday and Monday,
with damaging winds being the primary threat. Isolated instances
of flooding are possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-152000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
346 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms may produce a few instances of wind
damage or hail, particularly near and south of Highway 50 through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible on Sunday and Monday,
with damaging winds being the primary threat. Isolated instances
of flooding are possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-152000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
346 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible on Sunday and Monday,
with damaging winds being the primary threat. Isolated instances
of flooding are possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Monday.

DHOF

The radar

The Sterling radar (KLWX), 51 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince William

When
July 14, 3:25 PM EST
Where
Prince William County, 1.61 mi N of Quantico
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.543, -77.282

Trees blew down near the intersection of VA-783 Cockpit Point Road and VA-633 Possum Point Road.

Thunderstorm Wind, Fauquier

When
July 14, 4:50 PM EST
Where
Fauquier County, 1.67 mi S of Orlean
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.726, -77.951

Trees blew down near the 7000 block of VA-688 Leeds Manor Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035920, 1035921.